| Model Number |
03.010.441 |
| Medical Device Problem Code |
Device-Device Incompatibility (2919)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
10/06/2018
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
If the information is unknown, not available or does not apply, the section/field of the form is left blank.A review of the device history records has been requested.The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
It was reported that during a procedure to implant a cannulated tibial nail on (b)(6) 2018, while drilling for the cannulated connecting screw on the proximal portion of the nail, surgeon had to wiggle the drill in order to get the drill bit to pass through the nail.The aiming arm, insertion handle, drill sleeve, and protection sleeve were reported to have contributed to the alignment difficulty.No devices were broken but the nail was hit.Surgery was completed successfully with no delay.This report is for one (1) aiming arm for suprapatellar.This is report 1 of 7 for (b)(4).
Additional Manufacturer Narrative
Dhr review was completed.Part: 03.010.441.Lot: 10-6493.Manufacturing site: (b)(4).Supplier: (b)(4).Release to warehouse date: 22.Feb.2011.The device history record shows this lot of (b)(4) pieces was processed through the normal manufacturing and inspection operations with no rework or nonconformities noted.This lot met all dimensional, visual and functional criteria at the time of release with no issues documented during the manufacturing process review of the device history record showed that there were no issues during the manufacture of this product which would contribute to this complaint condition.Customer quality conducted an investigation of the returned device.Device use: the returned aiming arm for suprapatellar is a reusable instrument in the suprapatellar instrumentation for titanium cannulated tibial nails system which is part of the expert nailing system with radiolucent instrumentation.Instructions for use can be found in technique guide.Customer quality investigation: investigation flow: functional.Device condition: visual and functional inspection performed at customer quality (cq) identified no issues with the aiming arm functionality.No visual defects were identified.Furthermore, no mating issues were noted when the aiming arm was set as a construct with the returned devices (insertion handle, drill sleeve and connecting screw).Also, when assembled as a construct with the returned devices,the given aiming arm was observed aiming all relevant instruments aligned to the nail positioning axis range.However, as not all components (including nail and drill) that goes with the complete construct were returned, the given complaint condition is not able to be replicated.Furthermore, with no defects noticed on the returned aiming arm the complaint condition was not confirmed.However, to further evaluate any potential issues on the returned device the dimensional inspection at relevant portions and device history review were performed below.The reported complaint condition does not agree with the returned device condition; therefore, the complaint was not able to be confirmed.Document specification review: the following drawings were reviewed, and no design issues were noted: aiming arm drawing: dimensional inspection performed on the cannulation for the sleeves accepted the gage pin of max diameter of 12.00 mm that falls within the specification of 12.00 mm to 12.036 mm.However, as the intended function of the peek pegs in aiming arm sleeve cannulation is to provide resistance for the mating device (drill sleeve) movement, and without any chamfered feature on the gage pin at entry point to enable insertion process, the insertion of gage pin required a minimal insertion force.But, during the functional testing, the device accepted the protection sleeve of specifications (11.98 mm +0.00 /-0.02 mm) on all the holes with no issues.Furthermore, no alignment issue was identified on the mating devices during the construct set up.Review of the device history record showed that there were no issues during the manufacture of this product which would contribute to complaint condition.A definitive root cause could not be determined based on the provided information.Conclusion: the complaint condition was not confirmed.During the investigation, no product design issues or manufacturing discrepancies were observed that may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Device was used for treatment, not diagnosis.
Event or Problem Description
Update 12/04/2018: adding the concomitant part; it was reported that there was a drill used with no allegations.Modified event description: it was reported that during a procedure to implant a cannulated tibial nail on (b)(6) 2018, while drilling for the cannulated connecting screw on the proximal portion of the nail, surgeon had to shake the drill so the drill bit to pass through the nail.The aiming arm, insertion handle, drill sleeve, and protection sleeve were reported to have contributed to the alignment difficulty.No devices were broken but the nail was hit.Surgery was completed successfully with no delay.Patient outcome is unknown.Concomitant device reported: unknown drill (part # unknown, lot # unknown, quantity 1).This complaint involves seven (7) devices.